Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Pocatello, ID

August 23, 2017Cassia County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 23, 2017, 4:07 PM MDT for Cassia County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2017, 4:07 PM MDT (22:07 UTC)
Expired
Aug 23, 2017, 4:45 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 111 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS55 KPIH 232207
SVRPIH
IDC031-232245-
/O.NEW.KPIH.SV.W.0033.170823T2207Z-170823T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
407 PM MDT WED AUG 23 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Central Cassia County in southeastern Idaho...

* Until 445 PM MDT

* At 406 PM MDT, a severe thunderstorm was located near Elba or 13
  miles west of Malta, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Declo, Albion, Elba, Mt Harrison,Idahome and Pomerelle Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4220 11360 4231 11379 4259 11357 4241 11326
TIME...MOT...LOC 2206Z 218DEG 31KT 4232 11364 

HAIL...1.00IN
WIND...60MPH
 
$$

AD/VALLE
2 follow-up statements
663 
WWUS55 KPIH 232224
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
424 PM MDT WED AUG 23 2017

IDC031-232245-
/O.CON.KPIH.SV.W.0033.000000T0000Z-170823T2245Z/
Cassia ID-
424 PM MDT WED AUG 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL CASSIA COUNTY...

At 424 PM MDT, a severe thunderstorm was located near Albion or 11
miles northwest of Malta, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Declo, Albion, Mt Harrison and Idahome. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4224 11354 4236 11375 4259 11357 4241 11326
TIME...MOT...LOC 2224Z 218DEG 31KT 4244 11351 

HAIL...1.00IN
WIND...60MPH
 
$$

AD/VALLE
639 
WWUS55 KPIH 232242
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
442 PM MDT WED AUG 23 2017

IDC031-232252-
/O.EXP.KPIH.SV.W.0033.000000T0000Z-170823T2245Z/
Cassia ID-
442 PM MDT WED AUG 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASSIA COUNTY WILL
EXPIRE AT 445 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4224 11354 4236 11375 4259 11357 4241 11326
TIME...MOT...LOC 2242Z 218DEG 31KT 4255 11340 

$$

AD/VALLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:51 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 23, 1:51 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
151 PM MDT Wed Aug 23 2017

.DISCUSSION...Line of showers continues shifting north ahead of
shortwave crossing into East Idaho. Stronger convection has fired
in the clearing behind the showers along the southern highlands.
Precipitable waters approaching 1" per this mornings upstream SLC
sounding, so locally heavy rain possible with these storms along
with gusty winds. Activity should decrease overnight though
kept isolated thunderstorms in place. Have also kept areas of
smoke across central mountains, see air quality discussion below.
Main shortwave lifts through PacNW states across Idaho panhandle
during the day tomorrow, with another day of convection across the
region. Focus should be in northern regions with proximity to
shortwave dynamics, and tail of precipitation lingering into
Thursday night. Depending on model solution, could see showers
continuing overnight but redevelopment chances trending higher for
Friday. Upper ridge rebuilds beginning Saturday with strengthening
high center over Great Basin. Depending on precip effects on area
wildfires, would expect increased impacts due to smoke under the
influence of the high the weekend into early next week. Moisture
wraps around the low, but models continue to trend potential
convective development later in the week. DMH

&&

.AVIATION...Showers and isolated thunderstorms are accompanying
the short wave energy lifting out of the Great Basin today. Timing
of onset and duration a bit uncertain as mesoscale models have
different nuances in their respective solutions. Generally should
see later onsets further north. Gradual clearing will occur
overnight to early morning with winds increasing late morning or
early tomorrow afternoon.  Also including low VFR
visibility for KSUN due to smoke for the overnight hours. Hinsberger

&&

.FIRE WEATHER...Concerns today and tonight will be thunderstorm
coverage. Some clearing in our southern zones will likely promote
some vigorous convection this afternoon, though coverage should
still be isolated to widely scattered through this evening. There is
some threat of continued overnight convection, but this again should
be isolated. As the bulk of moisture shifts to the east tomorrow, we
will see winds increase with gusts 25 to 30 mph in the Central
Mountains and Arco Desert area, but min humidity tomorrow near 20
percent, and thus will not carry any headlines. Isolated storms will
be possible again Friday as we see a strong upper ridge build in
over the West. We should be in for a period of hot and dry
conditions beyond Friday.  Hinsberger

&&

.AIR QUALITY...Wildfire smoke continues to impact portions of the
central mountains with degraded air quality. Have kept smoke
mention into Thursday night, but precipitation may have some
positive impact over the next couple days. Otherwise, expect high
pressure building over the weekend to have resurgent inversion
impacts and worsening air quality where smoke persists. DMH

&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Aug 23, 2:43 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
243 PM MDT WED AUG 23 2017

IDZ022-232130-
South Central Highlands ID-
243 PM MDT WED AUG 23 2017

...HEAVY RAIN AND SMALL HAIL FOR SOUTHEASTERN ONEIDA COUNTY UNTIL
330 PM MDT...

At 242 PM MDT, trained weather spotters reported a strong
thunderstorm near Holbrook Summit or 13 miles northeast of Snowville,
moving northeast at 15 mph.

Dime size hail along with heavy rain was reported in Stone and will
continue to be possible with this storm.

Locations impacted include...
Malad, Pleasantview, Holbrook Summit, Holbrook, Samaria and Daniels
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4213 11270 4238 11242 4218 11217 4200 11251
      4200 11254
TIME...MOT...LOC 2042Z 227DEG 12KT 4211 11255

AD/DMH
Local storm report, Aug 23, 2:45 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
245 PM MDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             STONE                   42.02N 112.70W
08/23/2017  E0.75 INCH       ONEIDA             ID   SOCIAL MEDIA

            REPORT RELAYED VIA TWITTER. HEAVY RAIN ALSO REPORTED.

&&

ADESMET
Special weather statement, Aug 23, 2:52 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
252 PM MDT WED AUG 23 2017

IDZ022-023-232130-
Caribou Highlands ID-South Central Highlands ID-
252 PM MDT WED AUG 23 2017

...LARGE HAIL...HEAVY RAIN AND FREQUENT LIGHTNING FOR NORTH CENTRAL
ONEIDA...SOUTH CENTRAL BANNOCK AND SOUTHEASTERN POWER COUNTIES UNTIL
330 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Fort Hall Bannock Peak or 21 miles southeast of
Neeley, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm along with heavy rain and frequent lightning.

Locations impacted include...
Daniels Reservoir, Pauline and Arbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4224 11263 4248 11282 4266 11247 4238 11225
TIME...MOT...LOC 2051Z 231DEG 8KT 4246 11267

AD/DMH
Special weather statement, Aug 23, 3:16 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Pocatello ID
316 PM MDT WED AUG 23 2017

IDZ021>023-232200-
Caribou Highlands ID-South Central Highlands ID-
Lower Snake River Plain ID-
316 PM MDT WED AUG 23 2017

...GUSTY WINDS HEAVY RAIN AND FREQUENT LIGHTNING FOR WEST CENTRAL
CARIBOU...NORTH CENTRAL BANNOCK...EAST CENTRAL POWER AND
SOUTHEASTERN BINGHAM COUNTIES UNTIL 400 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Portneuf Gap or 15 miles west of McCammon, moving
northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm along with very heavy rain.

Locations impacted include...
Eastern Pocatello, McCammon, Inkom, Portneuf Gap, Fort Hall Mount
Putnam and Mink Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4255 11232 4269 11254 4303 11227 4287 11197
TIME...MOT...LOC 2115Z 216DEG 18KT 4270 11239

AD/VALLE
Local storm report, Aug 23, 3:42 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
342 PM MDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     1 NW MCCAMMON           42.66N 112.21W
08/23/2017  M48 MPH          BANNOCK            ID   MESONET

            MEASURED AT THE ITD ROADSIDE SENSOR NEAR MCCAMMON.

0330 PM     TSTM WND GST     2 NNW ARIMO             42.58N 112.18W
08/23/2017  M42 MPH          BANNOCK            ID   MESONET

            MEASURED AT THE MARSH VALLEY ITD ROADSIDE SENSOR.

&&

ADESMET
Special weather statement, Aug 23, 3:50 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
350 PM MDT WED AUG 23 2017

IDZ017-022-232230-
South Central Highlands ID-Eastern Magic Valley ID-
350 PM MDT WED AUG 23 2017

...HEAVY RAIN...LARGE HAIL...GUSTY WINDS AND FREQUENT LIGHTNING FOR
CENTRAL CASSIA COUNTY UNTIL 430 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oakley Reservoir, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with very heavy rain.

Locations impacted include...
Oakley, Albion, Elba, Mt Harrison and City Of Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4209 11372 4221 11390 4249 11364 4226 11334
TIME...MOT...LOC 2149Z 223DEG 25KT 4216 11381

AD/VALLE

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:05 PM MDTSpecial Weather StatementPIHOneida55 min
Aug 23, 1:55 PM MDTSpecial Weather StatementPIHPower50 min
Aug 23, 2:34 PM MDTFlash Flood WarningPIHBannock, Power3 hr
Aug 23, 2:43 PM MDTSpecial Weather StatementPIHOneida47 min
Aug 23, 2:52 PM MDTSpecial Weather StatementPIHOneida38 min
Aug 23, 3:16 PM MDTSpecial Weather StatementPIHBannock44 min
Aug 23, 3:50 PM MDTSpecial Weather StatementPIHCassia40 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.